# SDR QMLA2022011820005

- Difficulty date: January 16, 2022
- Submitted: January 18, 2022
- Operation: Air carrier
- Aircraft: N398AM
- Make and model: Bell 407
- Aircraft serial: 54492
- Aircraft time: 4,581 hours, 6,970 cycles
- System (JASC): 2810 · Fuel Storage
- Part: Fuel Cap
- Part number: 407362007101
- Condition: Bent
- Location: Zone 100
- Stage of operation: CL
- How discovered: O
- Nature of condition: K, B
- Precautionary procedure: A

## Discrepancy

SHORTLY AFTER TAKEOFF FROM JAX BAPTIST HOSPITAL HELIPAD, CREW NOTIFIED PIC, THERE WAS A STRONG SMELL OF JET FUEL IN THE CABIN. WINDS AT THE HELIPAD WERE 35 KNOTS AND COMING ACROSS MAIN HOSPITAL BUILDING CAUSING VERY STRONG TURBULENCE. I SUSPECTED THE FUEL CAP MAY HAVE BEEN LEFT OPEN AND ELECTED TO CONTINUE TO HURLONG AIRPORT 3 MILE STRAIGHT AHEAD , AT REDUCED POWER. UPON LANDING ON A TAXIWAY ADJACENT TO THE KIDSCARE BASE, A CREW MEMBER IN THE RIGHT REAR SEAT REPORTED THE FUEL CAP WAS ON AND THE LOCKING TAB WAS SLIGHTLY ELEVATED APROX.1/4 FROM IT NORMAL POSITION WITH EVIDENCE OF FUEL AROUND THE FUEL CAP AND SURROUNDING AREA. PIC ASKED HIM TO PUSH THE TAB FULLY CLOSED AND WE WOULD CONTINUE OUR REPOSITION BACK TO OUR BASE. UPON TAKEOFF THE CREW REPORTED THE FUEL SMELL REMAINED. I RETURNED TO THE HURLONG AIRPORT TO HAVE MAINTENANCE CHECK THE CAP. A NEW FUEL CAP WAS ORDERED AND INSTALLED.
